I'm a self employed carer and one of my clients has Parkinsons. I've noticed that his diet is appalling - full of salt and fat and sugar. I'm trying to address this with him, but was wondering if this could play a part in his problems? He is worse first thing in the morning and last thing at night, complaining of 'grabbing' pains in his legs and freezing.At the moment, his mobility during the day is fairly good.
if he is on sinemet ,salt is not a good combination ihave found,a little for taste but thats it,lots of sugaer in ur diet is not a good thing for any ones heart,but i spose with pd as well,im sure it plays its role in things.im no diet freak or nothin,but im wary about eatin complety rong.as u no theres certain foods he would not be able to chew and swollow cus of pd and his throat.sounds like his diet really needs lookin in to,may be get a diet sheet from his gp for him ,and introduce him slowly to more healther foods.sorry not much help,just surgestion x
You much be a very kind person and a good carer to want to know more to be able to manage better your role as a carer!
I am the main carer to my husband with parkinsons's and Parkinson's dementia.
I think it is terribly important to have a healthy diet for anybody but particularly for someone with a serious illness because you do not want to add to the problems. Lots of fruit and vegetables, well balanced meals, with a balance
between protein and carbs.
It is a real shame that there is no more research on supplements.We need all the help possible! I give vit. B's & Q10 to my husband always hoping for an improvement.
The pain in the legs could be poor ciculation. Worth asking the doctor.
Good luck in your caring.
Do you know what drugs your client is taking? When my husband was on Mirapexin (Pramipexole) he developed side effects including gambling and hypersexuality and he also started overeating and craving unhealthy foods and sweet things. He has always enjoyed his food and been very fit and trim but it became another obsession and he would have supermarket carriers with empty wrappers from all sorts of food and he said that he never felt full up. He would also have periods of craving certain foods - at one stage he was eating tubs and tubs of hummus - there were empty tubs everywhere - in his car, in his office. Looking back on it now it was bazaar but with all the other awful things going on it didn't seem as major. Since coming off the drug his appetite has reduced dramatically and he has lost all the weight that he gained.
It might not have anything to do with the drugs in your client's case but I just thought I would let you know. If he is on DA's it might be good for someone to keep a look out for other changes in behaviour. Best wishes.
I find cake makes me feel a bit happier....for about 5 minutes!
I used to keep a very healthy low cholestrol diet but since starting on a dopamine agonist I am tempted to eat more cheese and some cakes.
Do DA s in general promote food cravings?
I dont know if all DAs make you eat more, I am on pramipexole too.
I was advised by pd nurse that sugar made tremors worse as it is a stimulant, then I asked about my problem with fatigue and was told to drink Lucozade?
Needless to say, not only did that notl help, it also led to tooth decay and an almighty sugar rush followed by an almighty crash.